Alert archive / Hawaii / Small Craft Advisories in 2021

Small Craft Advisory 52, NWS Honolulu, HI

November 25, 2021

NWS Honolulu, HI issued this small craft advisory at Nov 25, 2021, 9:52 AM HST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Nov 25, 2021, 9:52 AM HST (19:52 UTC)
Expired
Nov 26, 2021, 3:32 PM HST
In force
30 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

385 
WHHW70 PHFO 251952
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
952 AM HST Thu Nov 25 2021

PHZ110-111-114-116-117-260900-
/O.NEW.PHFO.SC.Y.0052.211125T1952Z-211126T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Oahu Windward Waters-
Kaiwi Channel-Maui County Windward Waters-
952 AM HST Thu Nov 25 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Seas 8 to 11 feet.

* WHERE...Kauai Northwest Waters, Kauai Windward Waters, Oahu 
  Windward Waters, Kaiwi Channel and Maui County Windward Waters.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...The passage of a northwest swell has lifted
  seas to advisory levels. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
4 follow-up statements
673 
WHHW70 PHFO 260145
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
345 PM HST Thu Nov 25 2021

PHZ119>121-123-124-261445-
/O.EXA.PHFO.SC.Y.0052.000000T0000Z-211126T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
345 PM HST Thu Nov 25 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...East winds to 25 knots with frequent gusts to 30 knots. 

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ110-111-114-116-117-261445-
/O.CON.PHFO.SC.Y.0052.000000T0000Z-211126T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Oahu Windward Waters-
Kaiwi Channel-Maui County Windward Waters-
345 PM HST Thu Nov 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Seas 8 to 11 feet.

* WHERE...Kauai Northwest Waters, Kauai Windward Waters, Oahu 
  Windward Waters, Kaiwi Channel and Maui County Windward Waters.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
337 
WHHW70 PHFO 260601
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
801 PM HST Thu Nov 25 2021

PHZ122-261915-
/O.EXB.PHFO.SC.Y.0052.000000T0000Z-211127T0400Z/
Big Island Windward Waters-
801 PM HST Thu Nov 25 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...Seas 7 to 12 feet.

* WHERE...Big Island Windward Waters.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ110-111-114-116-117-261915-
/O.EXT.PHFO.SC.Y.0052.000000T0000Z-211127T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Oahu Windward Waters-
Kaiwi Channel-Maui County Windward Waters-
801 PM HST Thu Nov 25 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...Seas 8 to 13 feet.

* WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kaiwi 
  Channel, Maui County Windward Waters and Oahu Windward Waters.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ119>121-123-124-261600-
/O.CON.PHFO.SC.Y.0052.000000T0000Z-211126T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
801 PM HST Thu Nov 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northeast winds to 25 knot and seas 7 to 10 feet.

* WHERE...Big Island Leeward Waters, Alenuihaha Channel, Pailolo 
  Channel, Big Island Southeast Waters and Maalaea Bay.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
367 
WHHW70 PHFO 261322
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
322 AM HST Fri Nov 26 2021

PHZ119>121-123-124-261430-
/O.CAN.PHFO.SC.Y.0052.000000T0000Z-211126T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
322 AM HST Fri Nov 26 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have dropped below advisory thresholds..

$$

PHZ110-111-114-116-117-122-270230-
/O.CON.PHFO.SC.Y.0052.000000T0000Z-211127T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Oahu Windward Waters-
Kaiwi Channel-Maui County Windward Waters-
Big Island Windward Waters-
322 AM HST Fri Nov 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Seas 7 to 12 feet.

* WHERE...Big Island Windward Waters, Kauai Northwest Waters, 
  Kauai Windward Waters, Kaiwi Channel, Maui County Windward 
  Waters and Oahu Windward Waters.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
271 
WHHW70 PHFO 270132
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
332 PM HST Fri Nov 26 2021

PHZ110-111-114-116-117-122-270245-
/O.CAN.PHFO.SC.Y.0052.000000T0000Z-211127T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Oahu Windward Waters-
Kaiwi Channel-Maui County Windward Waters-
Big Island Windward Waters-
332 PM HST Fri Nov 26 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Seas have fallen below the 10 foot advisory threshold. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Nov 25, 9:41 AM HST, 11 minutes earlier.

Area forecast discussion, Nov 25, 9:41 AM HST, 11 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
941 AM HST Thu Nov 25 2021

.SYNOPSIS...
Surface high pressure is centered far northeast of the state with
a ridge extending west southwest to a position just north of the
area. A weak front will approach the area Friday and Saturday
then dissipate near the area on Sunday, A new high will be passing
by north of the area Sunday through Tuesday while an upper low
digs down just east of the state. The upper low along with a weak
surface trough may drift westward across the area next week.

&&

.DISCUSSION...
Surface high pressure lies far northeast of the state with a
ridge axis extending southwest to a position just north of Kauai.
Moderate trade winds can be expected through Friday under this
scenario. Meanwhile, a weak upper low along with an area of high
atmospheric moisture content is present over eastern areas of the
Big Island and east Maui. Showers will be more prevalent over
those areas today with the potential for a few heavy downpours.
The rest of the state will see some passing showers over windward
and mauka areas with most leeward locations remaining dry. The
upper low will be south of the state on Friday and a drier airmass
is forecast to move in from the east. Thus we expect somewhat
drier weather for Friday.

By Saturday, a weakening frontal boundary will be approaching the
area from the northwest. This will push the surface ridge axis
closer to the state with mostly light winds and dry conditions
expected. The frontal boundary will be dissipating as it reaches
the state on Sunday. Meanwhile a new surface high will be building
in north northwest of the state. Stronger northeast trade winds
are expected with some increase in showers especially for windward
and mauka areas. Expect this weather pattern to continue on
through Monday.

Meanwhile, an upper level trough will dig down and cutoff just
east of the Big Island. This is expected to increase winds over
Haleakala, Mauna Kea and Mauna Loa with warning level winds quite
possible. The ECMWF is stronger than the GFS solution at this time
for Sunday night and into Monday, but both models bring warning
level winds to the summits.

As we head into the middle of next week, long range guidance is
beginning to show a wetter weather pattern setting up. An upper
low just east of the state may drift westward allowing for some
airmass destabilization. A weak low level trough associated with
the upper low will drift westward as well with trade winds
becoming a bit lighter. An increase in moisture associated with
the trough may begin to move into the east half of the state
Tuesday and across the rest of the state on Wednesday. Confidence
in forecast details at this time remain low.

&&

.AVIATION...
Light to moderate trade winds are expected across the state today
with high pressure remaining nearly stationary far northeast of
the state. This morning, an area of enhanced clouds and shower
activity is present along east facing sections of the Big Island
and adjacent waters. Models continue to indicate that
precipitable water values across the eastern end of the state will
decrease throughout the day. Therefore, shower activity and MVFR
level clouds are expected to gradually wane this afternoon. For
now, AIRMET Sierra remains in effect for mountain obscuration
across windward Big Island through midday, though the timing may
need to be adjusted with future updates based on latest trends in
satellite imagery and surface observations.

Otherwise, VFR flight conditions are expected to prevail at most
locations throughout the forecast period. Trade winds will weaken
a bit overnight and tomorrow with showers favoring north through
east facing sections of the islands.

&&

.MARINE...
High pressure northeast of the state will back off further to the
north and east as a northern Pacific gale low north of the islands
passes east. This will continue to produce gentle to moderate trade
winds that may strengthen to locally fresh to near strong levels
across notoriously windier eastern island bays and channels later
today. Surface ridging will build back in north of the area this
weekend as a progressive North Pacific pattern has a series of
cold fronts traveling across the central North Pacific. This will
translate to statewide light to moderate easterly trades Friday
through Saturday. As the north ridge transitions eastward in
trailing an exiting cold front early next week, trades will
generally become typical northeast and strengthen to fresh,
locally strong magnitudes early next week. Winds may become strong
enough to warrant a Small Craft Advisory (SCA) over the windier
waters and channels.

Surf along exposed north and west facing shores will steadily rise
through the day as a northwest swell builds down the island chain.
Early morning observations at the northwest offshore buoys reflected
this upward trend of medium period higher swell energy with overall
wave/swell heights exceeding predicted levels by a foot or two.
This swell will lift Kauai and Oahu north and west facing shore
surf heights to double digits and peak surf at High Surf Advisory
(HSA) thresholds the next few hours, then for Maui County late
this morning. The HSA may need to be extended into Friday within
later forecast packages. This northwest swell has increased significant
wave heights to, or slightly over, SCA levels across the more exposed
western and central island windward waters. This swell will hold
Friday and then slowly ease over the weekend.

A second north northwest swell associated with a belt of strong
to gale force winds within a 315 to 330 degree Northwest Pacific
window today could drive surf heights back to HSA levels along
the north and west facing shores of the smaller islands Sunday. If
this materializes, advisory level surf will hold through Sunday
evening or early Monday. Surf along east facing shores will remain
small through the weekend due to weaker trades over and upstream
of the state. A slight increase in east chop will be possible by
early next week if fresh trades do return. South facing shore
surf will remain nearly flat through the holiday weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Friday for Niihau-Kauai
Leeward-Waianae Coast-Oahu North Shore-Maui Windward West-Kauai
North-Molokai Windward-Molokai North-Molokai West-Maui Central
Valley North-Windward Haleakala.

Small Craft Advisory until 6 AM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Oahu Windward Waters-Kaiwi Channel-
Maui County Windward Waters.

&&

DISCUSSION...Burke
AVIATION...Vaughan
MARINE...Blood

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 3:29 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao60 hr

Nearby

Small Craft Advisories in Hawaii, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.